I feel sick and like crap. Could I be under medicated?

I'm 17 years old. I'm underweight about 12 pounds. Before I was diagnosed I weighed 87lbs. I was diagnosed a month ago and am on 25mcg levothyroxine. I'm very petite and small framed. I'm 5ft.

I ended my period like 5 days ago and I feel terrible. Before I had very small chest pain. I called my doctor and she said to stop taking my medication for a couple days and start taking only half. I quit taking it for a day and the next day took half. Today I took a whole pill. I felt lightheaded hear and there when I took only half. I also have a little nausea, I feel hungry but when I eat I don't want to and get full fast, my throat is soar/scratchy today. And I have fatigue. I've been drink alot of water today because I've been slacking on water. I also am panicing more about having some other bad disease like heart or diabetes, because my dad was a type 1 diabetic. Im a bad hypochondriac and get my worked up badly. My doctor tested a bunch of things, I seen the paper and it was a long list, everything was in range except my tsh witch was 8.09. Today is the worst I felt to far. This all happened after my period.

Is this normal or could I be under medicated or what?? I'm freaking out! please help.

6 Replies

oldestnewest
  • Hi. I appreciate your concern and how worrying it is but nothing happens quickly in the thyroid world I'm afraid. Dropping your dose to get your body more used to it should have been taken a lot more slowly. Had I been given that advice to drop down to every other day I would have done that for at least a week or more depending on how I was feeling and remember it's a very low dose and won't make a great deal of difference to how much better you are feeling. At the moment you are just saying to your body that you are taking something different.

    When the body doesn't seem to be fighting back then increase, still with your low dose to every day and when that's been going well for a couple of weeks then try to increase just on one day and again after a week of no extra kick back then try two days a week and so on.

    If you are taking it on a morning first thing then it must be on an empty stomach with a glass of water and don't eat or drink anything else for an hour. Your tablets must be taken 4 hours away from calcium so don't forget that means milk so no drinks with milk in it or cereal. If that's a problem then take on an evening two hours after food and 4 hours from anything with calcium in it. All other meds should be taken well away as well like antibiotics, the contraceptive pill etc.

    I know it's so tempting to rush things but you really can't do that and it will set you back further. If you aren't already doing it stick with the same brand of Levo. Some have different fillers in then and different makes may be slightly different doses within the permitted range. If the chemist say they can't do that then ask you GP to put the named brand on your prescription so they have to. At this stage you need to keep all changes to a minimum. After you have been on a stable dose for 6 weeks then you need to be retested so please post your readings and then we can see if you are progressing. Hopefully you will be but then it's another very small increase and again you may have to take it very slowly again.

    Try not to worry too much of things that might happen. If they do then it's another hurdle to get over so keep telling yourself that it's not your fault if it does and try to keep calm. I know it's easy for me to say that but many of us have felt similar I'm sure.

  • 25mcg levothyroxine is an extremely trivial dose. A more knowledgeable doctor would start on at least 50 mcg, or better 75 mcg and then gradually increase to get the correct dose.

    A TSH of over 8 would indicate that you are severely hypothyroid.

  • Tori, ask your doctor for a print-out of that long list of tests they did, with results and ranges. It's important to always get a print-out of every blood test you do so that you can keep your own records and know exactly where you are. Also, doctors often say things are fine when they really aren't. If you have a copy of the results you can check for yourself.

    When you go for your next blood test, leave 24 hours before your last dose of level and the blood draw, you can take your dose afterwards. Try to get your test done early in the morning - about 8.30 is good. That's when you TSH will be highest, and that's what you want.

    Don't worry too much about 'other things', low thyroid accounts for at least 300 symptoms, so the odds are that all your symptoms are down to low thyroid.

    Hugs, Grey

  • Could you be anaemic?

    Karen

  • Hi Tori, I'm so sorry, I hate to hear about people feeling so badly and not understanding why. Have your periods been unusually lengthy or more difficult? If so, that should improve. I remember when I first started Synthroid, I had a lot of pain going up my spine. I had already had that as a symptom before I started but it was definitely worse for a while after. I still felt that the pill was having a good effect. I just want to say, you may feel a little worse before you feel better. Try to read up on being hypo because ignorance breeds fear and this is not a killer disease and your body is always attempting to heal.

    health.howstuffworks.com/hu...

  • I feel lightheaded here and there (especially when I get up out of bed) when I am undermedicated. Hope you feel better soon.

You may also like...